North Carolina, 2023

Damaging Winds in North Carolina, July 4, 2023

July 4, 2023 · NWS RAH · 3 events in 2 counties and zones

A surface trough and embedded surface wave led to the development of isolated to scattered thunderstorms over the eastern Sandhills and southern Coastal Plain in the mid to late-evening hours. Some trees were reported down due to strong winds over Sampson and Cumberland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A surface trough and embedded surface wave led to the development of isolated to scattered thunderstorms over the eastern Sandhills and southern Coastal Plain in the mid to late-evening hours. Some trees were reported down due to strong winds over Sampson and Cumberland counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 3:02 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 4, 3:02 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
402 PM EDT Tue Jul 4 2023

.SYNOPSIS...
A low pressure trough will extend through central North Carolina
through Wednesday, as a series of upper level disturbances passes
over the region. This will keep the weather unsettled, as a warm and
humid air mass remains in place over the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Tuesday...

Downstream of a slow-moving, positively-tilted trough extending from
near the St. Lawrence River swwd across the mid MS Valley and srn
Plains, generally wswly, tropospheric-deep flow will direct weak
perturbations (mostly small MCVs) across the TN Valley, srn
Appalachians, and srn middle Atlantic. The most influential of these
MCVs for the sensible weather in cntl NC this period was evident in
regional radar and visible satellite data over nrn SC this
afternoon; and this feature is forecast to track enewd and across
srn NC through this evening.

Meanwhile at the surface, a trough, wind shift, and low-level
moisture gradient was evident in 19Z observational data from near
ORF to JNX to MEB. This feature is forecast to remain in place and
separate generally weak MLCAPE over the NC Piedmont from moderate to
strong instability over ern NC, with continued diurnal heating/
destabilization through this afternoon.

The approach and interaction of the MCV with the surface trough will
likely focus scattered deep convective development along the trough
and also the sea breeze this afternoon-evening, including across the
srn Sandhills and srn-cntl Coastal Plain of cntl NC. Only weak to
modest mid-level flow (15-25 kts) there will favor generally
disorganized, pulse/multi-cell modes, with an accompanying risk of
precipitation-loaded downbursts and localized heavy rain/flooding.

Richer boundary layer moisture to the east of the surface trough
axis will also support areas of low stratus Wed morning, with mild
and muggy lows in the lwr-mid 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

In the mid and especially upr-levels, a synoptic shortwave trough
over the mid MS Valley in 12Z/4th upr air charts will move generally
east and across the lwr OH and TN Valleys on Wed and into the srn
middle Atlantic Wed night. Preceding that trough, generally weak,
wswly mid-level flow will direct a series of weak perturbations --
mostly small MCVs from a parade of convective clusters across the
Deep South this afternoon-- across the srn Appalachians and
Carolinas. While the net result will be a window of favorable
forcing for ascent over cntl NC during the afternoon through
overnight, lower predictability, mesoscale vertical motion related
to the MCVs will likely alter the broader/synoptic signal for lift
during that time.

At the surface, a trough over ern NC today will likely drift wwd and
across the Piedmont Wed. The wwd retreat of that feature will allow
the mT humidity, characterized by 70s F surface dewpoints that have
been confined to the Coastal Plain and ern Sandhills today, to
spread wwd across all but the nw NC Piedmont on Wed.

That richer BL moisture will favor both low stratus in the Coastal
Plain in the morning and subsequent increased coverage and lower
LCLs of the diurnal cumulus layer, and also lower LFCs, with diurnal
heating through the afternoon. The associated thermodynamics,
coupled with the forcing features noted above, should yield earlier
development and greater coverage of showers/storms throughout cntl
NC, relative to today. That cloud and deep convective coverage, and
outflow, will likely result in high temperatures mostly in the lwr
90s, but with humidity that will support heat indices between 100-
105 F through the Coastal Plain and Sandhills once again. Weak mid-
level flow will favor disorganized pulse/multi-cell storms with slow
storm motions and a risk of localized flooding. Showers and storms
may then continue well into the night, with muggy, rain/outflow-
cooled lows mostly in the lwr 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 400 PM Tuesday...

On the backside of the shortwave trough that will have moved through
central NC on Wednesday/Wednesday night, the flow aloft will
actually turn more northwesterly on Thursday, promoting drying and
PW values dropping to near normal. A weak surface trough and
associated moisture gradient will still be in place across the area.
Sea breeze convection may interact with this boundary to result in
scattered showers and storms in the afternoon and evening, mainly in
the Sandhills and central/southern Coastal Plain where the best
moisture and instability will be. However, skeptical that coverage
will be that great even there given the dry NW flow aloft, lack of
upper forcing, and weak flow throughout the column. Global models
are also unimpressive in terms of coverage and QPF. So capped POPs
at high chance in the SE with low chance in the NW, and not
expecting much in the way of a severe threat.

One shortwave impulse does look to approach from the west on Friday
and Friday night. Moisture and instability will also be on the
increase ahead of a cold front that will be pushing into the
Appalachians, with PW values pushing back above climatological
means. Global models and ensembles are generally wetter compared to
Thursday. So there may be greater coverage of showers and storms
Friday afternoon and especially evening, particularly in the
Piedmont, and keep chance POPs going into the evening. The severe
threat still looks like it will be limited based on the lack of
shear. However, there could be a heavy rain threat given the weak
flow and probable slow movement of any storms, and the WPC has all
of central NC in a marginal risk for excessive rainfall during this
period.

The aforementioned shortwave impulse will move across central NC on
Saturday, with another moving through on Sunday and yet another on
Monday, at least according to the 12z GFS. Above-normal PW values
(near or exceeding 2 inches) will also continue through Monday. So
expect an unsettled weather pattern to continue, with at least
scattered showers and storms each afternoon and evening. There could
be a better severe threat by Sunday and Monday as shear increases as
the broad mid/upper troughing begins to push to the East Coast. So
keep POPs at high chance during this period. By Tuesday, drier air
finally looks to move in as the mean flow turns more westerly or
northwesterly, and heights begin to rise as the mid/upper trough
axis crosses the region. So POPs decrease to low chance.

As for temperatures, they will still be slightly above normal on
Thursday and Friday, with highs in the upper-80s to mid-90s and lows
in the upper-60s to mid-70s. Dew points will still be in the upper-
60s to mid-70s, resulting in heat indices peaking in the upper-90s
to lower-100s across the south and east. While this is slightly
"cooler" compared to what it has been, heat precautions should still
be taken, especially given the multiple days of hot weather we are
experiencing now. Temperatures look to get a bit "cooler" still for
the rest of the period, with near-normal highs in the upper-80s to
lower-90s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

A few thunderstorms will develop along a surface trough over ern NC
this afternoon, including at or in the vicinity of FAY and RWI.
Richer boundary layer moisture to the east of that trough axis will
also support areas of IFR-MVFR ceilings at the same two sites Wed
morning. A sea breeze may otherwise result in a brief and gusty
increase in sly surface winds this evening.

Outlook: A humid summertime airmass will favor early morning stratus
and fog, especially at FAY and RWI, with the highest probability of
occurrence and greatest coverage Thu and Fri. That airmass will also
support the development of pulse-type (mostly isolated and short-
lived) showers/storms each afternoon-evening, with relatively
greatest coverage on Wed, when an approaching upr-level disturbance
will maximize lift.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 8 PM EDT Tuesday for NCZ042-043-077-078-
085-086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Danco
AVIATION...MWS
Hazardous weather outlook, Jul 4, 3:24 AM EST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
424 AM EDT Tue Jul 4 2023

NCZ007>011-021>028-038>041-073-074-083-050945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Stanly-Montgomery-Anson-
424 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and storms are expected Wednesday afternoon and
evening. A few storms may become strong to severe, producing damaging
wind gusts and hail. Torrential downpours leading to localized minor
flooding are also possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-043-077-078-085-086-088-089-050945-
Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
424 AM EDT Tue Jul 4 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, a few strong to severe storms are possible today,
mainly between 3 PM and 10 PM. Damaging wind gusts and large hail are
possible, along with brief heavy rainfall that could produce
localized street flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and storms are expected Wednesday
afternoon and evening. A few storms may become strong to severe,
producing damaging wind gusts and hail. Torrential downpours leading
to localized minor flooding are also possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ075-076-084-050945-
Moore-Lee-Richmond-
424 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe storms are possible today, mainly between 3
PM and 10 PM. Damaging wind gusts and large hail are possible, along
with brief heavy rainfall that could produce localized street
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and storms are expected Wednesday
afternoon and evening. A few storms may become strong to severe,
producing damaging wind gusts and hail. Torrential downpours leading
to localized minor flooding are also possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, Jul 4, 5:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
629 PM EDT Tue Jul 4 2023

NCZ088-042330-
Cumberland NC-
629 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of central Cumberland
County through 730 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Stedman,
Wade, Autryville, Vander and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3495 7902 3510 7908 3525 7868 3513 7864
      3512 7865 3512 7864 3511 7865 3509 7866
      3509 7867 3508 7867 3508 7866 3500 7865
      3499 7864 3493 7900
TIME...MOT...LOC 2229Z 252DEG 11KT 3504 7896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leins
Special weather statement, Jul 4, 6:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT Tue Jul 4 2023

NCZ089-050000-
Sampson NC-
700 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northwestern Sampson
County through 800 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Jerome, or 16 miles east of Fayetteville, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Roseboro, Salemburg and Autryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3496 7861 3500 7865 3508 7866 3508 7867
      3509 7867 3509 7866 3512 7864 3512 7865
      3514 7864 3515 7864 3518 7863 3522 7840
      3497 7834 3495 7855 3495 7858
TIME...MOT...LOC 2259Z 271DEG 8KT 3502 7862

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 4, 6:20 PM EST
Where
Cumberland County, 1.62 mi SSE of Stedman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.998, -78.689

A tree was reported down near the intersection of Stedman Cedar Creek Rd and Beaver Dam Rd.

Thunderstorm Wind, Sampson

When
July 4, 6:22 PM EST
Where
Sampson County, 0.63 mi E of Autryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.001, -78.639

A tree was reported down in Autryville.

Thunderstorm Wind, Sampson

When
July 4, 6:40 PM EST
Where
Sampson County, 0.57 mi E of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.000, -78.320

A tree was reported down in Clinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105919, 1105917, 1105918.